Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 117, NWS Birmingham, AL

March 27, 2005Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2005, 11:57 AM CST for Tallapoosa County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2005, 11:57 AM CST (17:57 UTC)
Expired
Mar 27, 2005, 12:45 PM CST
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:40 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:48 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 27, 9:48 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CST SUN MAR 27 2005

.UPDATE...

THE MAIN REASON FOR THE UPDATE IS FOR TORNADO WATCH 97 FOR THE
SOUTHEAST COUNTIES.

AT 15Z MSAS ANALYZED THE SURFACE LOW AROUND TUSCALOOSA.  THE COLD
FRONT EXTENDED WESTWARD AND IT WAS EAST OF MERIDIAN AND WEST
OF MOBILE.  THIS FRONT WILL CONTINUE TO MOVE EASTWARD TODAY.

THE WARM FRONT IS SOMEWHERE AROUND CALERA TO NORTH OF ALEX CITY.
THIS PUTS THE SOUTHEAST FORECAST AREA IN THE DANGEROUS WARM
SECTOR.  STORMS ARE BEGINNING TO FIRE IN THE WARM AREA AND EXPECT
THIS TREND TO CONTINUE THROUGH THE MORNING HOURS.

THE BEST GUESS WOULD BE FOR THE WARM SECTOR TO LIFT NORTHWARD
AS THE COLD FRONT PUSHES EASTWARD.  THIS WILL MOVE THE SEVERE
THREAT NORTH THROUGH THE DAY.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 5 PM FOR LEE...MACON...RUSSELL...BULLOCK...
MONTGOMERY...LOWNDES...PIKE...AND BARBOUR

&&

80/80
Hazardous weather outlook, Mar 27, 7:33 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 AM CST SUN MAR 27 2005

ALZ011>015-017>050-281333-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
733 AM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TODAY.

TODAY...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP
ACROSS THE AREA.  BY LATE MORNING...SKIES WILL BEGIN TO
CLEAR AND THE AIR SHOULD DESTABILIZE QUICKLY ALLOWING FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT.

THE SPECIFIC THREAT WITHIN THE MODERATE RISK WILL VARY NORTHWEST TO
SOUTHEAST.  THE MAIN THREAT ACROSS AREAS SOUTH OF INTERSTATE
20 AND 59 WILL BE LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOES,
AS THE AIR WILL BE MORE UNSTABLE AND SHEAR WILL BE GREATER.  THE RISK
OF TORNADOES MAY INCREASE WITH ANY SUPERCELL THUNDERSTORM DEVELOPMENT
AHEAD OF THE COLD FRONT IN THIS AREA.  ACROSS NORTHWEST SECTIONS, THE
MAIN SEVERE THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED TO BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...WHICH SOME MAY BE
STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED TODAY.

KH/JDD

In the hours before

Local storm report, Mar 27, 7:04 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 AM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      MONTGOMERY              32.35N 86.28W
03/27/2005                   MONTGOMERY         AL   EMERGENCY MNGR

            LAMAR ROAD IS CLOSED AND FLOODING IS OCCURRING UP TO CAR
            DOORS.

&&

KH/99
Special weather statement, Mar 27, 8:28 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 AM CST SUN MAR 27 2005

ALZ050-271603-
828 AM CST SUN MAR 27 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 96...

BARBOUR

NO COUNTIES REMAIN IN THIS WATCH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:03 PM CSTSevere Thunderstorm WarningBMXRussell27 min
Mar 26, 6:22 PM CSTSevere Thunderstorm WarningBMXAutauga, Lowndes38 min
Mar 26, 7:02 PM CSTSevere Thunderstorm WarningBMXMarengo28 min
Mar 26, 7:19 PM CSTTornado WarningBMXMarengo26 min
Mar 26, 7:51 PM CSTSevere Thunderstorm WarningBMXDallas39 min
Mar 26, 8:18 PM CSTTornado WarningBMXDallas27 min
Mar 26, 10:10 PM CSTSevere Thunderstorm WarningBMXSumter50 min
Mar 26, 10:58 PM CSTSevere Thunderstorm WarningBMXSumter47 min
Mar 27, 12:39 AM CSTSevere Thunderstorm WarningBMXMontgomery36 min
Mar 27, 2:24 AM CSTTornado WarningBMXBarbour36 min
Mar 27, 2:25 AM CSTSevere Thunderstorm WarningBMXRussell35 min
Mar 27, 2:26 AM CSTSevere Thunderstorm WarningBMXDallas34 min
Mar 27, 2:35 AM CSTFlash Flood WarningBMXRussell115 min
Mar 27, 2:45 AM CSTFlash Flood WarningBMXMontgomery2 hr
Mar 27, 3:06 AM CSTTornado WarningBMXMontgomery, Pike24 min
Mar 27, 3:30 AM CSTTornado WarningBMXPike18 min
Mar 27, 3:35 AM CSTSevere Thunderstorm WarningBMXBullock25 min
Mar 27, 3:54 AM CSTFlash Flood WarningBMXBullock2 hr
Mar 27, 4:21 AM CSTSevere Thunderstorm WarningBMXBarbour24 min
Mar 27, 4:24 AM CSTFlash Flood WarningBMXRussell2 hr
Mar 27, 10:41 AM CSTSevere Thunderstorm WarningBMXLowndes19 min
Mar 27, 11:20 AM CSTSevere Thunderstorm WarningBMXAutauga, Elmore40 min
Mar 27, 11:43 AM CSTTornado WarningBMXElmore32 min
Mar 27, 12:14 PM CSTTornado WarningBMXTallapoosa31 min
Mar 27, 12:20 PM CSTTornado WarningBMXChambers40 min
Mar 27, 12:36 PM CSTSevere Thunderstorm WarningBMXDallas24 min
Mar 27, 12:54 PM CSTSevere Thunderstorm WarningBMXAutauga51 min
Mar 27, 2:00 PM CSTSevere Thunderstorm WarningBMXLowndes60 min
Mar 27, 2:16 PM CSTSevere Thunderstorm WarningBMXElmore29 min
Mar 27, 2:26 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 27, 2:26 PM CSTTornado WarningBMXLowndes34 min
Mar 27, 2:34 PM CSTTornado WarningBMXMontgomery41 min
Mar 27, 2:53 PM CSTSevere Thunderstorm WarningBMXLowndes37 min
Mar 27, 2:56 PM CSTTornado WarningBMXElmore, Macon34 min
Mar 27, 3:07 PM CSTTornado WarningBMXLowndes23 min
Mar 27, 3:12 PM CSTSevere Thunderstorm WarningBMXTallapoosa33 min
Mar 27, 3:14 PM CSTTornado WarningBMXMontgomery46 min
Mar 27, 3:29 PM CSTSevere Thunderstorm WarningBMXEtowah46 min
Mar 27, 3:49 PM CSTSevere Thunderstorm WarningBMXElmore, Macon41 min
Mar 27, 3:52 PM CSTSevere Thunderstorm WarningBMXPike23 min
Mar 27, 3:58 PM CSTFlash Flood WarningBMXMontgomery2 hr
Mar 27, 3:59 PM CSTSevere Thunderstorm WarningBMXLowndes, Macon, Montgomery31 min
Mar 27, 4:00 PM CSTFlash Flood WarningBMXMacon2 hr
Mar 27, 4:02 PM CSTFlash Flood WarningBMXChambers, Lee, Macon, Tallapoosa118 min
Mar 27, 4:02 PM CSTSevere Thunderstorm WarningBMXTallapoosa28 min
Mar 27, 4:09 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock36 min
Mar 27, 4:15 PM CSTSevere Thunderstorm WarningBMXCherokee, Etowah30 min
Mar 27, 4:22 PM CSTSevere Thunderstorm WarningBMXLee23 min
Mar 27, 4:28 PM CSTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery32 min
Mar 27, 4:30 PM CSTSevere Thunderstorm WarningBMXChambers45 min
Mar 27, 4:32 PM CSTSevere Thunderstorm WarningBMXRussell28 min
Mar 27, 4:51 PM CSTSevere Thunderstorm WarningBMXMontgomery24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.